Thunderstorm Wind, Henry
- When
- July 19, 7:02 AM CST
- Where
- Henry County, 4.18 mi SE of Oakland Mills
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.890, -91.560
A photo of a tree blown down.
A cluster of intense thunderstorms moved across southeast Iowa and western Illinois in the morning hours of July 19th. This cluster of storms brought very heavy rain, and very strong damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cluster of intense thunderstorms moved across southeast Iowa and western Illinois in the morning hours of July 19th. This cluster of storms brought very heavy rain, and very strong damaging winds. Several locations saw winds over 75 mph, and had significant property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 4:48 AM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 548 AM CDT Sun Jul 19 2020 ...12Z AVIATION UPDATE... .SYNOPSIS... Issued at 257 AM CDT Sun Jul 19 2020 Other than warm temperatures and muggy feeling outside, it has been a relatively uneventful night so far over eastern Iowa, northwest Illinois and northeast Missouri with KDVN radar mainly clear and a few clouds overhead on infrared. Showers and thunderstorms were ongoing over central Wisconsin and north central Kansas where 500 hPa shortwaves were interacting with a northeast-southwest oriented cold front. Closer to home, this front stretched from La Crosse WI to Des Moines IA, with only a few rain showers in tow. Temperatures as of 2 AM ranged from warm 78 in Freeport, to 84 in Muscatine. Dewpoints in the 70s were leading to heat indices in the upper 80s to even near 90 in some spots! (e.g. Muscatine IA 2 AM observation was 84/75 with a heat index of 92!). This front will continue approaching the area through the morning, and will be responsible for how our weather evolves through the short term period. && .SHORT TERM...(Today and Tonight) ISSUED AT 257 AM CDT Sun Jul 19 2020 Key Messages: 1) Lingering showers/storms through morning, dry for the remainder of the day and tonight. Storms could produce large hail. 2) Temperatures cooler today with less humidity. Discussion. Front should sweep across the area early this morning, bringing a shift to northwest winds and decreasing cloud cover. A scattered shower or thunderstorm will remain possible with the front, but overall coverage should not be as widespread as once anticipated. This is because 1) The more organized lift has stayed out of the area, and 2) There appears to be a cap of warm air around 700 hPa as seen on the SPC mesoanalysis, which is inhibiting development. That being said, latest HRRR has been persistent on trying to develop some activity along the front following the Interstate 80 corridor through the morning with a resurgence of WAA. Bearing this in mind, I will keep at least chance POPs going. If something is able to develop, it will be elevated in nature and have potential to take hold of some impressive instability (mesoanalysis currently analyzing around 4000 J/kg of MUCAPE) and steep lapse rates aloft ahead of the front. If this can happen, storms will be capable of producing large hail. Clearing skies are expected by this afternoon as a drier air mass and increasing subsidence builds into the area. While temperatures will remain fairly warm, the humidity will be most noticeable as dewpoints fall into the low to mid 60s during the afternoon. Highs should top out in the mid 80s as we mix down air from around 925 hPa. For tonight, aforementioned front will continue to sag south but should begin to slow down and become less defined as it approaches the Interstate 70 corridor. Guidance points at convection developing along this front ahead of a shortwave over east central Kansas this evening, which should grow and congeal into an MCS as it moves east overnight. Other than a slight chance of a shower or thunderstorm over southeast Iowa and northeast Missouri, our area looks to remain precip free with clouds increasing Monday morning. .LONG TERM...(Monday through Saturday) ISSUED AT 257 AM CDT Sun Jul 19 2020 1) Precipitation chances persist through week with exact location dependent on where the surface front sets up. 2) Near to slightly below normal temperatures for Monday/Tuesday before the heat returns mid-week. Discussion. As the previous discussion mentioned, overall agreement on the synoptic pattern carries over in the latest guidance. Zonal flow with embedded shortwaves are expected before flow shifts northwest with the arrival of ridging aloft by the end of the week. Monday and Tuesday... Lingering showers and thunderstorms will be possible across the area as the MCS weakens through the morning. Dry condtions are expected for the afternoon and evening with surface high pressure still overhead. Afternoon highs will be near to just below normal with values in the low to mid 80s expected. Overnight, signal is in all guidance of the cold front retreating north as a warm front towards the area, with another shortwave ejecting out of the Great Plains and tracking along it. A renewed round of showers and thunderstorms is possible during the evening over southern Iowa and northern Missouri, with activity entering the area after midnight and containing through Tuesday morning. Severe potential as this moves through looks low as models depict low overall instability. Temperatures Tuesday will be dependent on how much convection and cloud cover persists through the day, with models not in definite agreement. A blended approach gives afternoon highs in the lower 80s with notable mugginess to the air as dewpoints near 70 return. Wednesday on... Low confidence chances of showers and storms will persist through at least the later part of the work week, as guidance struggles on agreement of where the surface front sets up and eventual track of disturbances aloft. There are signals of drier conditions coming for the weekend as ridging aloft builds into the area. Temperatures will once again warm up to well above normal values, with 850 hPa temperatures poised to rise above 20 C by the weekend. Afternoon highs Wednesday through Friday will be in the mid to upper 80s, with a return to 90s possible by the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Monday Morning) ISSUED AT 548 AM CDT Sun Jul 19 2020 Scattered thunderstorms occurring ahead of a cold front will impact the BRL site early this morning. The front will also bring a period of MVFR low clouds, which will impact all terminals until roughly 14z. Otherwise, VFR conditions are expected today and tonight. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...Speck AVIATION...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 312 AM CDT Sun Jul 19 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 312 AM CDT Sun Jul 19 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A scattered shower or thunderstorm will be possible this morning as a cold front moves through the area. There is a marginal risk of severe weather, with the primary hazards being large hail, damaging winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a marginal risk for severe thunderstorms over southeast Iowa, west central Illinois, and northeast Missouri Monday. The primary hazards are large hail, damaging winds and heavy rainfall. Daily chances for thunderstorms are expected Tuesday through Friday. However, it is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning. Speck
Special Weather Statement
National Weather Service Quad Cities IA/IL
655 AM CDT Sun Jul 19 2020
ILC011-073-155-191245-
Putnam-Henry-Bureau-
655 AM CDT Sun Jul 19 2020
...A STRONG THUNDERSTORM WILL AFFECT PUTNAM...SOUTHEASTERN HENRY AND
SOUTHERN BUREAU COUNTIES UNTIL 745 AM CDT...
At 655 AM CDT, a strong thunderstorm was located over Elmira, or near
Kewanee, moving east at 25 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Kewanee, Hennepin, Henry, Granville, Tiskilwa, Bureau Junction,
McNabb, Putnam, Mark, Magnolia, Standard, Milo, Providence, Kewanee
Municipal Airport, Lake Thunderbird, Florid and Lone Tree Corners.
This includes Interstate 180 between mile markers 1 and 6.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8964
4123 8964 4123 8987 4115 8987 4115 8998
4128 8999 4131 8916 4111 8916
TIME...MOT...LOC 1155Z 269DEG 19KT 4117 8985
SheetsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
719 AM CDT Sun Jul 19 2020
IAC101-177-MOC045-199-191300-
Van Buren-Jefferson-Scotland-Clark-
719 AM CDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...SOUTHERN
JEFFERSON...SCOTLAND AND NORTHWESTERN CLARK COUNTIES UNTIL 800 AM
CDT...
At 718 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Ottumwa to 7 miles
northwest of Milton to near Memphis. Movement was east at 35 mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Fairfield, Memphis, Keosauqua, Batavia, Birmingham, Milton,
Bonaparte, Libertyville, Stockport, Lockridge, Cantril, Luray,
Granger, Douds, Bentonsport/Vernon, Leando, Crawford, Farmington,
Arbela and Mount Sterling.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4059 9235 4060 9218 4099 9218 4104 9172
4061 9172 4058 9169 4056 9169 4055 9166
4042 9177 4041 9235
TIME...MOT...LOC 1218Z 272DEG 32KT 4093 9232 4076 9223 4045 9227
GibbsThe Quad Cities radar (KDVN), 115 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
13 thunderstorm wind. Local standard time, as filed.
A photo of a tree blown down.
Thunderstorm winds peeled back a portion of a farm outbuilding roof.
A tree was blown down by thunderstorm winds.
A tree and some limbs reported down, with heavy rain and strong winds continuing.
A 5 inch diameter healthy tree limb was blown down.
A 4 inch diameter peach tree branch was broken off.
Several 4 to 6 inch diameter tree branches were blown down.
Trees were uprooted along with large limbs blown down. Tree limbs fell onto a roof of a house.
Significant tree and limb damage throughout the town of Mediapolis. Power is out.
Several two feet diameter, 40 feet tall cedar trees were blown down.
An eight inch diameter tree branch was blown down at Lefflee and Wheeler St. intersection.
A tree was blown down, blocking the roadway.
At a John Deere dealership, a billboard was damaged and signs were twisted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908266, 908267, 908268, 908269, 908270, 908271, 908272, 908273, 908274, 908275, 908276, 908277, 908278.